Oklahoma, 2017

Hail and Damaging Winds in Oklahoma, July 5, 2017

July 5, 2017 · NWS OUN · 5 events in 3 counties and zones

With a stationary boundary in the area, storms began to form across southwest Oklahoma and western north Texas in the hours just after midnight on the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With a stationary boundary in the area, storms began to form across southwest Oklahoma and western north Texas in the hours just after midnight on the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 4, 10:56 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 4, 10:56 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1156 PM CDT Tue Jul 4 2017

.DISCUSSION...
The July 5-6, 2017 06 UTC TAF discussion follows:

&&

.AVIATION...
Scattered thunderstorms are currently developing across southwest
Oklahoma. These thunderstorms are expected to continue for the
next few hours as they slowly shift east-southeastward. Greatest
confidence of prevailing impacts will be from KHBR to KLAW with
lower probabilities at KCSM and KSPS (where TEMPOs were included).
Opted not to mention TSRA at KOKC/KOUN due to low probabilities.
Gusty, variable winds, small hail, and reduced visibility will be
possible within any thunderstorms.

Outside of thunderstorms, light east to southeast winds are
expected to continue through the TAF period.

Mahale

&&

.PREV DISCUSSION... /issued 637 PM CDT Tue Jul 4 2017/

DISCUSSION...
The July 5-6, 2017 00 UTC TAF discussion follows:

AVIATION...
Scattered thunderstorms are expected to develop across north
Texas and adjacent parts of southern Oklahoma late this
evening/overnight. Highest confidence of showers/storms is south
of a line from KCSM/KHBR to KLAW. Opted not to include TSRA at
KOKC/KOUN, where the probability is lower. Gusty, variable winds
and reduced visibility will be possible within any thunderstorms.

Otherwise, light and somewhat variable winds will continue;
however, the predominant directions will be from the northeast,
east or southeast through period.

Mahale

PREV DISCUSSION... /issued 304 PM CDT Tue Jul 4 2017/

DISCUSSION...
High-based showers are moving southeast through central Oklahoma.
Much of this is virga, but there is some light rain reaching the
ground at times. The main weather for tonight though is likely
beginning to develop in the northwest Texas panhandle and
northeast New Mexico. There has been a consistent signal today in
the HRRR and other models of storms developing here, becoming a
complex and moving southeast through the southwestern portion of
the forecast area. The unclear thing about these storms is how far
north storms will be in the area. Additional showers and storms
are progged to develop along an east-west line across southern
Oklahoma and north Texas, although different CAM runs have placed
this development at various latitudes. Regardless, the highest
POPs tonight will be in the southern part of the area, and
generally later this evening.

The upper trough from Illinois into southwest Missouri or
northeast Oklahoma finally wanders farther east tomorrow and
leaves the area in northwest/northerly upper-level flow between
this exiting trough and the building ridge in the west. We
maintain some low POPs for the next couple of days before the
ridge builds in a little stronger. In the longer term, one big
difference in the models is the degree of the warming trend toward
early next week. GFS low-level temperatures increase the heat
significantly more than the ECMWF early next week, mainly in the
west. Brought high temperatures a little higher than the model
blend given the building ridge and the fact that it is July.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  88  69  91 /  40  30  10   0
Hobart OK         70  90  70  92 /  60  30  10   0
Wichita Falls TX  73  90  71  93 /  60  40  20  10
Gage OK           66  90  68  94 /  20  20   0   0
Ponca City OK     65  87  68  91 /  20  10  10   0
Durant OK         73  88  70  90 /  60  60  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/17/10
Hazardous weather outlook, Jul 4, 10:48 AM CST, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1148 AM CDT Tue Jul 4 2017

OKZ004>048-050>052-TXZ083>090-051700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1148 AM CDT Tue Jul 4 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms this evening and
overnight across southern Oklahoma and western north Texas,
generally south of a line from Erick to Lawton to Pauls Valley to
Coalgate. Wind gusts of 60 mph, hail up to the size of quarters,
and torrential rainfall will be the primary threats.

.Heavy rainfall...
Heavy rainfall may lead to areas of flooding this evening and
overnight across southern Oklahoma and western north Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There will be at least a slight chance of thunderstorms each day
across parts of Oklahoma and north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 4, 6:11 PM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
711 PM CDT TUE JUL 4 2017

TXZ087-050030-
Knox TX-
711 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Knox County Until
730 PM CDT...

AT 709 PM CDT, a strong thunderstorm was located near Weinert, moving
north at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Munday, Goree and Rhineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3340 9976 3361 9974 3358 9947 3340 9947
TIME...MOT...LOC 0009Z 193DEG 16KT 3338 9965

WR
Special weather statement, Jul 4, 8:50 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
950 PM CDT TUE JUL 4 2017

TXZ083-084-050315-
Foard TX-Hardeman TX-
950 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Foard and
southwestern Hardeman Counties Until 1015 PM CDT...

AT 947 PM CDT, a strong thunderstorm was located 9 miles southeast of
Swearingen, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Quanah, Crowell, Copper Breaks State Park and Lazare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3423 10005 3424 10004 3424 10001 3423 10000
      3430 10000 3431 9999 3430 9970 3395 9969
      3395 10004 3401 10005
TIME...MOT...LOC 0247Z 260DEG 21KT 3407 10001

WR
Special weather statement, Jul 4, 10:35 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1135 PM CDT TUE JUL 4 2017

OKZ034>036-038-050500-
Kiowa OK-Greer OK-Comanche OK-Jackson OK-
1135 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kiowa...east central
Greer...western Comanche and northeastern Jackson Counties Until
midnight CDT...

AT 1134 PM CDT, strong thunderstorms were along a line extending from
4 miles northwest of Warren to near Fort Sill. These storms were
nearly stationary.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Lawton, Cache, Snyder, Blair, Mountain Park, Medicine Park,
Indiahoma, Roosevelt, Tom Steed Reservoir, Warren, Fort Sill, Lake
Lawtonka, Wichita Mountains Wildlife Refuge, Altus-Lugert Lake, Mount
Scott, Doris Campground and The Visitor Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3496 9931 3472 9843 3450 9840 3477 9940
TIME...MOT...LOC 0434Z 340DEG 0KT 3483 9927 3465 9854

MAHALE
Special weather statement, Jul 4, 11:02 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1202 AM CDT WED JUL 5 2017

OKZ034>036-038-050545-
Kiowa OK-Greer OK-Comanche OK-Jackson OK-
1202 AM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Kiowa...southeastern
Greer...western Comanche and northeastern Jackson Counties Until 1245
AM CDT...

AT 1201 AM CDT, strong thunderstorms were along a line extending from
5 miles east of Mangum to near Lawton, moving southeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Lawton, Mangum, Cache, Granite, Snyder, Blair, Mountain Park,
Medicine Park, Indiahoma, Roosevelt, Cooperton, Meers, Tom Steed
Reservoir, Lake Lawtonka, Fort Sill, Warren, Brinkman, Hester,
Wichita Mountains Wildlife Refuge and Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3477 9950 3449 9831 3477 9833 3502 9953
TIME...MOT...LOC 0501Z 323DEG 5KT 3488 9941 3463 9842

MAHALE
Special weather statement, Jul 4, 11:17 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1217 AM CDT WED JUL 5 2017

OKZ027-038-039-050545-
Grady OK-Stephens OK-Comanche OK-
1217 AM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grady...northwestern
Stephens and northeastern Comanche Counties Until 1245 AM CDT...

AT 1214 AM CDT, a strong thunderstorm was located over eastern Fort
Sill, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Lawton, Duncan, Marlow, eastern Fort Sill and Central High.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3448 9814 3451 9814 3451 9821 3459 9843
      3476 9836 3470 9793 3444 9803
TIME...MOT...LOC 0514Z 288DEG 22KT 3466 9831

MAHALE
Special weather statement, Jul 4, 11:42 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1242 AM CDT WED JUL 5 2017

OKZ034>038-044-050615-
Kiowa OK-Tillman OK-Cotton OK-Greer OK-Comanche OK-Jackson OK-
1242 AM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kiowa...northern
Tillman...northwestern Cotton...southeastern Greer...western Comanche
and northeastern Jackson Counties Until 115 AM CDT...

AT 1241 AM CDT, strong thunderstorms were along a line extending from
5 miles southeast of Cache to 4 miles northwest of Blair, moving
southeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Western Lawton, Altus, Mangum, Cache, Snyder, Blair, Chattanooga,
Mountain Park, Indiahoma, Roosevelt, Manitou, Martha, Faxon,
Headrick, Friendship, Cooperton, Altus Air Force Base, Tom Steed
Reservoir, Warren and Humphreys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3434 9842 3458 9943 3494 9952 3483 9860
TIME...MOT...LOC 0541Z 310DEG 32KT 3460 9854 3483 9940

MAHALE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Kiowa

When
July 5, 12:06 AM CST
Where
Kiowa County, Snyder
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.660, -98.950

Hail, Grady

When
July 5, 12:16 AM CST
Where
Grady County, 3.5 mi S of Acme
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
34.750, -98.030

Thunderstorm Wind, Tillman

When
July 5, 1:05 AM CST
Where
Tillman County, 2.2 mi SE of Tipton Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.440, -99.140

Thunderstorm Wind, Tillman

When
July 5, 1:05 AM CST
Where
Tillman County, 2.86 mi W of Grandfield
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.230, -98.740

Thunderstorm Wind, Tillman

When
July 5, 1:10 AM CST
Where
Tillman County, 2.86 mi W of Grandfield
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.230, -98.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715914, 715916, 715918, 715919, 715921.